FT3 *** rises *** when levothyroxine is stopped

FT3 *** rises *** when levothyroxine is stopped

Stopping levothyroxine in people taking it regularly causes an initial increase in FT3 levels.

Could this phenomenon be behind the frequently posted cry that people feel better when they stop levothyroxine? (Though all too often followed by feeling terrible a few days later.)

Quick summary from Healio here:

Data from a small pilot study indicate that short-term withdrawal of levothyroxine was associated with higher plasma thyroid-stimulating hormone levels and an increased free triiodothyronine to free thyroxine ratio.


Full paper freely available here:


(It is possible that either or both links require you to sign up to Healio. I was signed up, for free, to at least one of the forerunners of Healio and cannot really remember what happened.)

I feel I need to emphasise that this is absolutely NOT a recommendation, nor even a suggestion, that anyone changes their thyroid hormone medicine on the basis of one small, though possibly important, study.


Image is a graph from the paper itself.

9 Replies

  • It also rises when you lower your dose, I had a below range T3 for along time but it has now come up into the top half of the range since reducing my dose by 12.5mcg.

  • So wouldn' t it be better to lower your dose. We dont go by tsh anyway and as long as your putting some t4 in, wouldn't that be better?

  • It is only a temporary rise, surely. Long term it would lead to a DROP in T3 levels.

  • That is what I think.

  • this is to Rod and Marram.. When I started treatment I was put on 25mcg generic levo. In two weeks it brought my tsh down from 90 to 32. I bring this up again to show how sensitive I am to thyroxine. So for the past three months continued and tried to increase adding only an extra 25mcg once a week. I did this for four weeks and became progressively worse with symptoms although that small amount did bring my tsh down to 18. The problems were everytime I took this med I would get pressure over my head, feel like a zombie, get dizzy, and my eyes were so blurry I could not see straight.. I also felt hyper although I was not. So, went back to just 25mcg for four weeks, symptoms did not improve. Had intense itching in throat ears and also from the inside of my body to my hands and feet mostly. Wierd. Stopped meds for four days. Started Tirosint which is pure levo with just water and glycerine. My tsh is now 33 and although the frees are still in normal range, they lowered through all this. I am doing much better but the problem is I started new med even lower. My head still feels spacey but seems to be improving. I started it at 13mcg because I was told most people have to start lower because it absorbs really fast and you do not lose any t4 with it being in a gel cap. I am worried because I know it is not enough but I know I couldn't handle this if I started it at 25. I do not feel zombied out or drugged anymore, but when I lye down I start to fall asleep. I only sleep six hours but I am so worried I will go really bad until I can increase.. Is a little hormone better than none even if it is not enough...My anxiety is gone on this dose as well. Had really bad depression and anxiety on generic levo...I don't want to go into a coma...

  • TSH will tend to drop very fast when thyroid hormone treatment commences. But the closer you get to optimum, the slower it changes.

    That is, 25mcg might get it from 90 to 32. 50mcg might get it from 32 to, say, 10. 75mcg down to 5. 100mcg down to 3. And so on. (These are numbers plucked from the air to illustrate the point. Reality might be very different.)

    If your TSH is reflecting your thyroid hormone levels reasonably well, then you are likely to feel better rather than worse by increasing your intake.


  • I know but I had to start this new med at a lower dose... So how do you think that will go. The reason being is it is a liquid form of t4 and absorbs more fully.. So they are basically starting me from the beginning only this time my tsh is 33 and the frees in normal range. What do you predict? I have to do this for four weeks because I am so sensitive to thyroxine. Do you think It will go up high again, stay the same? I could not even add an extra 25mcg only once a week... Just worried how bad I can go until I can increase..

  • Obviously a little is better than none at all, but I am concerned that you have been put on the liquid, so the assumption is that it's not the T4 you have a problem with, but the fillers in the tablets. Do you know that this is so?

    You reaction to the drops makes me consider the possibility that the T4 is the problem, not the fillers.

    Has the possibility of T3 been raised? It is just possible that the T4 is just not right for you, whatever form it takes. Have you any thought on that, or are you yourself convinced it was the tablets?

    A further possibility for the extreme reaction you get to the T4 is that you have adrenal issues. Has this been explored? You have clearly had quite extreme problems with a high TSH like that, and that can very soon lead to adrenal insufficiency.

    On the PIL for T4 it clearly states that any adrenal problem would be a contraindication for T4. Taking T4 with untreated adrenal insufficiency will cause symptoms of anxiety, and a sense of being hyper.

    Do you have any views on these ideas?

    Marie XX

  • The acth and corisol are fine. I think it was the fillers not sure yet but am doing better on the gel cap.. T3 might be to much for my heart, so I was just wondering how it would go with a lower dose....Like you said, some is better than none. I feel better though

You may also like...